South Carolina, 2014

Rip Current in South Carolina, July 19, 2014

July 19, 2014 · NWS ILM · 1 event in 1 county or zone

A rip current pulled a boy out to sea in Myrtle Beach.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
1
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ILM wrote it up.

A rip current pulled a boy out to sea in Myrtle Beach.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, NC wrote its last area forecast discussion before the first event at Jul 19, 6:37 PM EST, 53 minutes earlier.

Area forecast discussion, Jul 19, 6:37 PM EST, 53 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WILMINGTON NC
737 PM EDT SAT JUL 19 2014

.SYNOPSIS...
A STATIONARY FRONTAL BOUNDARY WILL REMAIN OFFSHORE THROUGH SUNDAY.
THIS FRONT WILL SHIFT WESTWARD AND REMAIN ALONG THE COAST MONDAY
AND TUESDAY WHICH WILL INCREASE THE CHANCES FOR THUNDERSTORM
DEVELOPMENT. THIS FRONT WILL DISSIPATE BY WEDNESDAY. HIGH PRESSURE
WILL BUILD INTO THE AREA THURSDAY AND FRIDAY BUT WILL GIVE WAY TO
A COLD FRONT ON SATURDAY.

&&

.NEAR TERM /UNTIL 6 AM SUNDAY MORNING/...
AS OF 715 PM SATURDAY...LATEST SATELLITE IMAGERY INDICATES
BASICALLY A SOLID OVERCAST ACROSS THE ILM CWA ESSENTIALLY THE BI-
STATE REGION. WEDGE OF HIGH PRESSURE RIDGING/EXTENDING ACROSS THE
CENTRAL CAROLINAS FROM THE NORTHEAST...AT THE SAME TIME...AN
INVERTED COASTAL TROF OF LOW PRESSURE EXTENDS ACROSS THE OFFSHORE
WATERS PARALLEL TO THE CAROLINA COASTLINES SOUTH OF CAPE HATTERAS.
ESSENTIALLY EAST OF THE COASTAL TROF ACROSS THE AREA WATERS YOU
WILL FIND SUMMER TIME WX CONDITIONS IE. WARM AND MOSTLY CLEAR.
WEST OF THE COASTAL TROF AND EXTENDING ACROSS THE BI-STATE
REGION...THE FA WILL REMAIN UNDER MID AND UPPER LEVEL CLOUD DECK.
OCCASIONALLY...A LOW LEVEL CLOUD DECK WILL DEVELOP FROM ANY LIGHT
PCPN. HAVE BASICALLY KEPT POP CHANCES LESS THAN 30 PERCENT. DO NOT
EXPECT ANY CONVECTION WITH LIGHTNING...JUST LIGHT SHRA OR DRIZZLE
THAT WILL ONLY ADD UP TO A COUPLE HUNDREDTHS OF AN INCH AT BEST.
WITH A SOLID MID-UPPER OVERCAST...DO NOT EXPECT TO OBSERVE ANY
LARGE DIURNAL TEMP FLUCTUATIONS. JUST TWEAKED THE CURRENT MIN
FORECAST TAKING INTO ACCOUNT THE RELATIVELY LOW DEWPOINTS INLAND
THAT SHOULD SOMEWHAT RECOVER THIS EVENING AND OVERNIGHT.

PREVIOUS DISCUSSION..............................................
AS OF 300 PM SATURDAY...A PATTERN THAT IS MORE TYPICAL IN
FALL/WINTER THAN SUMMER IS EVOLVING ACROSS THE EASTERN CONUS
TODAY. LARGE UPPER TROUGH REMAINS ENTRENCHED OVERHEAD...WITH ITS
AXIS ANCHORED WEST OF THE CAROLINAS. THIS KEEPS HEIGHTS RELATIVELY
HIGHER ACROSS THE CAROLINAS THAN OTHER PORTIONS OF THE
SOUTHEAST...AND DRIVES WARM/MOIST SW FLOW INTO THE REGION. THIS IS
IMPORTANT BECAUSE...AT THE SURFACE...WEDGE OF HIGH
PRESSURE...WHICH IS ALSO QUITE ATYPICAL FOR JULY...IS EXTENDING
DOWN THE EAST COAST FROM A HIGH CENTER OVER NEW ENGLAND. THIS
SURFACE WEDGE IS DRIVING COOL NE FLOW IN THE LOWEST FEW KM OF THE
COLUMN...WHICH COMBINED WITH THE SW WINDS ABOVE...IS CREATING WEAK
ISENTROPIC LIFT ACROSS A LARGE PORTION OF THE SOUTHEAST. MUCH OF
THIS LIFT IS WEAK AND ELEVATED...ALONG THE 305K AND 310K
SURFACES...AND IS THEREFORE STRUGGLING TO OVERCOME THE DRY AIR
PRESENT WITHIN THE LOWEST THIRD OF THE COLUMN. SOME LIGHT PRECIP
HAS BEEN ONGOING WEST OF THE CWA ALL MORNING...AND ALTHOUGH LIFT
REMAINS WEAK...EXPECT ENOUGH SATURATION TO OCCUR THROUGH TONIGHT
THAT ISO RW- HAS BEEN EXPANDED SLOWLY FROM WEST TO EAST THIS EVE
AND TONIGHT. QPF WILL BE QUITE LIMITED AND DO NOT EXPECT ALL
PLACES TO SEE RAIN...BUT PRECIP SHOULD EXPAND IN COVERAGE DURING
THE OVERNIGHT PERIOD.

LOWS TONIGHT WILL BE TRICKY SINCE COOL NE FLOW WILL CONTINUE...BUT
CLOUD COVER IS EXPECTED TO BE EXTENSIVE. THERE ARE BIG DIFFERENCES
BETWEEN THE MET (WARMER) AND MAV NUMBERS...AND WILL LEAN MORE ON
THE MAV WHICH HAS DONE BETTER IN THIS REGIME...WITH SOME
ADJUSTMENT TOWARDS THE WARMER GUIDANCE. THIS GIVES LOWS IN THE MID
60S WELL INLAND...AROUND 70 AT THE COAST.

&&

.SHORT TERM /6 AM SUNDAY MORNING THROUGH MONDAY NIGHT/...
AS OF 3 PM SATURDAY...THE HIGH PRESSURE WEDGE THAT HAD BEEN
CONTROLLING THE WEATHER THE PAST FEW DAYS WILL GIVE WAY ON SUNDAY
AND THE FRONTAL BOUNDARY THAT HAS BEEN TO THE SOUTH AND EAST OF
THE AREA WILL SHIFT OVER THE REGION AND SLOWLY DISSIPATE. WITH THE
OLD BOUNDARY IN THE AREA INCREASE MOISTURE
RETURNING...PRECIPITABLE WATERS INCREASE TO 2 INCHES...CAN EXPECT
THE CHANCES OF THUNDERSTORMS TO INCREASE SUNDAY AFTERNOON AND ON
MONDAY. THE BEST CHANCES OF CONVECTION WILL BE OVER INLAND
NORTHEAST SOUTH CAROLINA ON SUNDAY AND THEN OVER THE INLAND AREAS
OF THE ENTIRE FORECAST AREA.

WINDS ARE EXPECTED TO BE LIGHT THROUGH THE COLUMN SO ANY
CONVECTION THAT DOES DEVELOP MAY PRODUCE SOME HEAVY RAINFALL
BECAUSE OF THE WEAK STORM MOTION.

WITH CLOUD COVER BUT RETURN WARM AIR EXPECT TEMPERATURES TO BE IN
THE MIDDLE TO UPPER 80S AND THE MIDDLE 80S ON MONDAY WITH A BETTER
CHANCE OF RAIN.

&&

.LONG TERM /TUESDAY THROUGH SATURDAY/...
AS OF 300 PM SATURDAY...A STALLED FRONT WILL BE SITUATED ALONG THE
COAST ON TUE. THIS BOUNDARY IS EXPECTED TO WASH OUT TUE NIGHT INTO
WED. ATLANTIC RIDGE WILL EXPAND ACROSS THE AREA ON WED AND LINK UP
WITH AN EXPANSIVE RIDGE CENTERED ACROSS THE FOUR CORNERS REGION INTO
THU. A TROUGH OF LOW PRESSURE WILL BEGIN TO CARVE OUT ACROSS THE
EASTERN SEABOARD FRI AS A SERIES OF SHORTWAVE TROUGHS TOP THE RIDGE
TO OUR WEST. AS THIS TROUGH AMPLIFIES...IT SHOULD HELP TO SUPPRESS
THE RIDGE TO OUR SOUTH. AT THE SURFACE...A COLD FRONT WILL STRUGGLE
TO MAKE IT INTO AND ACROSS THE EASTERN CAROLINAS FROM THE NORTH AND
SHOULD BE IN THE VICINITY FRI AND SAT.

THIS SCENARIO SHOULD ALLOW HEAT AND HUMIDITY TO BUILD ACROSS THE
FORECAST AREA. THE MOST UNCOMFORTABLE DAYS WILL LIKELY BE WED AND
THU WHEN TEMPS IN THE 90S WILL COMBINE WITH THE HUMIDITY TO MAKE IT
FEEL AS IF IT WERE 100 DEGREES OR HIGHER DURING THE AFTERNOON AND
EARLY EVE.

THE HIGHEST RISK FOR SHOWERS AND THUNDERSTORMS SHOULD BE TUE WITH
THE DECAYING FRONT AND THEN AGAIN LATER IN THE FORECAST PERIOD AS A
COLD FRONT GAINS PROXIMITY. HOWEVER...THE PIEDMONT TROUGH AND
SEA-BREEZE FRONT WILL ACT TO FOCUS MOISTURE AND SO CAN NOT RULE OUT
AFTERNOON AND EVE CONVECTION DURING THE MIDDLE OF NEXT WEEK AS WELL.

&&

.AVIATION /00Z SUNDAY THROUGH THURSDAY/...
AS OF 00Z...PLENTY OF CLOUDS ACROSS THE AREA THIS EVENING AS MOIST
SOUTHWEST FLOW ALOFT RIDES OVER COOL SFC HIGH PRESSURE...CERTAINLY
AN UNUSUAL PATTERN FOR JULY. EXPECT VFR TONIGHT WITH PERIODS OF MVFR
CIGS/VSBYS POSSIBLE EARLY SUNDAY. BIGGEST CHANGE TO THE PREVIOUS
FORECAST WAS BACKING OFF IFR AT KFLO/KLBT. DEWPOINTS INLAND ARE IN
THE UPPER 50S/LOWER 60S...AND FCST SOUNDINGS DEPICT A LOT OF DRY
LOW-LEVEL AIR INLAND THAT SHOULD INHIBIT WIDESPREAD FOG/STRATUS. BKN
MID-LEVEL CLOUDS ARE CERTAINLY NOT CONDUCIVE TO FOG EITHER. THIS
WEDGE PATTERN IS MORE OFTEN ASSOCIATED WITH LOWERED CIGS...SO HAVE
INCLUDED AREAS OF 1-2KFT CIGS AROUND SUNRISE. WOULD NOT BE SURPRISED
TO SEE SOME MVFR VSBYS AS WINDS GO CALM...BUT DO NOT ANTICIPATE IFR
RESTRICTIONS ATTM. SUNDAY WILL BE VFR AS WEDGE BREAKS DOWN AND WINDS
BECOME SOUTHEAST AOB 10 KTS. BEST PCPN CHANCES WILL BE INLAND...SO
HAVE ADDED VCSH FOR KFLO/KLBT THROUGH THE DAY.

EXTENDED OUTLOOK...MORNING FOG/STRATUS POSSIBLE ON MONDAY. CHANCE OF
SHOWERS/TSTMS MONDAY THROUGH THURSDAY. VFR WILL PREVAIL...BUT BRIEF
PERIODS OF MVFR CIGS/VSBYS ARE POSSIBLE IN STORMS.

&&

.MARINE...
NEAR TERM /THROUGH TONIGHT/...
AS OF 730 PM SATURDAY...WEAK INVERTED COASTAL TROF TO EXTEND FROM
SW TO NE ACROSS THE ATLANTIC WATERS SOMEWHAT PARALLEL TO THE COASTAL
CAROLINAS SOUTH OF CAPE HATTERAS. THE SFC PRESSURE PATTERN TO
YIELD A NE WIND FROM CAPE FEAR NORTHWARD...AND BASICALLY VARIABLE
SOUTH OF THE CAPE FEAR. WITH A RELAXED SFC PRESSURE GRADIENT...
WIND SPEEDS WILL BE AROUND 10 KT...OR 5 TO 15 KT WITH THE 15 KT
BEING QUITE GENEROUS. SIGNIFICANT SEAS WILL GENERALLY BE COMPRISED
OF A 2 TO 3 FOOT ESE GROUND SWELL EXHIBITING ROUGHLY 8 SECOND
PERIODS...WITH AVERAGE PERIODS RUNNING 6 SECONDS. SOMEWHAT
NEGLIGIBLE WIND WAVE INPUT INTO THE WAVE EQUATION EXCEPT WHERE THE
NE WINDS A BIT MORE ACTIVE...IE. NORTH OF CAPE FEAR.

PREVIOUS DISCUSSION.............................................
AS OF 300 PM SATURDAY...WEAK COASTAL TROUGH OFFSHORE...AND A
WEDGE OF HIGH PRESSURE ALIGNED JUST INLAND...WILL CONTINUE NE
WINDS BETWEEN THE TWO ACROSS THE WATERS...ALBEIT WITH LIGHT SPEEDS
THANKS TO A WEAK GRADIENT. WINDS HAVE BEEN AROUND 10 KTS MUCH OF
TODAY...AND WILL SLOWLY EASE TONIGHT TO 5-10 KTS...WITH AN E/NE
DIRECTION PERSISTENT. SEAS OF 3-4 FT CURRENTLY WILL SLOWLY FALL
WITH THE DECREASING WINDS...BECOMING 2-3 FT TONIGHT. WHILE THE
E/NE WIND WAVE WILL BE DOMINANT MUCH OF THE DAYLIGHT HOURS...THE
EASING WINDS WILL ALLOW A E/SE 9 SEC GROUND SWELL TO GAIN A
FOOTHOLD IN THE SPECTRUM TONIGHT.

SHORT TERM /SUNDAY THROUGH MONDAY NIGHT/...
AS OF 3 PM SATURDAY...WITH AN OLD FRONTAL BOUNDARY OVER THE WATERS
AND SLOWLY SHIFTING INLAND. WINDS ARE EXPECTED TO BE AT OR BELOW
10 KNOTS AND WINDS WILL SHIFT FROM THE NORTHEAST TO SOUTH BY THE END
OF THE PERIOD. SEAS ARE EXPECTED TO BE 3 FEET OR LESS.

LONG TERM /TUESDAY THROUGH THURSDAY/... AS OF 300 PM SATURDAY...A
FRONT WILL WASH OUT ALONG THE COAST TUE NIGHT INTO WED. ATLANTIC
RIDGE WILL BUILD ACROSS THE WATERS WED AND THU. THE TIGHTEST
GRADIENT WILL DEVELOP ON THU AND THU NIGHT AS A COLD FRONT GROWS
CLOSER. SMALL CRAFT ADVISORY CONDITIONS MAY DEVELOP LATE THU AND
CONTINUE INTO THU NIGHT. THE WIND DIRECTION ON TUE WILL BE FROM
THE SE AND S. THESE WINDS WILL VEER TO SW TUE NIGHT AND WED AND
PERSIST THROUGH THE REMAINDER OF THE PERIOD. SEAS WILL BE AS HIGH
AS 4 TO 6 FT THU AND THU NIGHT. SEAS ON TUE WILL BE 2 TO 3 FT AND
UP TO 4 FT ON WED.

&&

.ILM WATCHES/WARNINGS/ADVISORIES...
SC...NONE.
NC...NONE.
MARINE...NONE.

&&

SYNOPSIS...DRH
NEAR TERM...DCH/JDW
SHORT TERM...DRH
LONG TERM...RJD
AVIATION...BJR
Hazardous weather outlook, Jul 19, 5:47 PM EST, 1 hour 43 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WILMINGTON NC
647 PM EDT SAT JUL 19 2014

AMZ250-252-254-256-202300-
SURF CITY TO CAPE FEAR NC OUT 20 NM-
CAPE FEAR NC TO LITTLE RIVER INLET SC OUT 20 NM-
LITTLE RIVER INLET TO MURRELLS INLET SC OUT 20 NM-
MURRELLS INLET TO SOUTH SANTEE RIVER SC OUT 20 NM-
647 PM EDT SAT JUL 19 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE ADJACENT COASTAL WATERS.

.DAY ONE...TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

SMALL CRAFT ADVISORY CONDITIONS ARE POSSIBLE THURSDAY AND THURSDAY
NIGHT OF NEXT WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

NCZ110-SCZ054-056-202300-
COASTAL BRUNSWICK-COASTAL HORRY-COASTAL GEORGETOWN-
647 PM EDT SAT JUL 19 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST NORTH CAROLINA AND
NORTHEAST SOUTH CAROLINA.

.DAY ONE...TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

HEAT INDICES WILL BE NEAR OR JUST ABOVE 100 DEGREES WEDNESDAY AND
THURSDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

NCZ106-108-202300-
COASTAL PENDER-COASTAL NEW HANOVER-
647 PM EDT SAT JUL 19 2014

...MODERATE RISK OF RIP CURRENTS IN EFFECT UNTIL 7 PM EDT THIS
EVENING...
...MODERATE RISK OF RIP CURRENTS IN EFFECT FROM SUNDAY MORNING
THROUGH SUNDAY EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST NORTH CAROLINA.

.DAY ONE...TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   MODERATE RISK OF RIP CURRENTS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   MODERATE RISK OF RIP CURRENTS.

HEAT INDICES WILL BE NEAR OR JUST ABOVE 100 DEGREES WEDNESDAY AND
THURSDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

NCZ087-096-099-105-107-109-SCZ017-023-024-032-033-039-053-055-202300-
ROBESON-BLADEN-COLUMBUS-INLAND PENDER-INLAND NEW HANOVER-
INLAND BRUNSWICK-MARLBORO-DARLINGTON-DILLON-FLORENCE-MARION-
WILLIAMSBURG-INLAND HORRY-INLAND GEORGETOWN-
647 PM EDT SAT JUL 19 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST NORTH CAROLINA AND
NORTHEAST SOUTH CAROLINA.

.DAY ONE...TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

HEAT INDICES WILL BE NEAR OR JUST ABOVE 100 DEGREES WEDNESDAY AND
THURSDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

11

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 rip current. Local standard time, as filed.

Rip Current, Coastal Horry

When
July 19, 7:30 PM EST
Where
Coastal Horry forecast zone
Deaths
1 direct, 0 indirect
Reported by
Newspaper
Coordinates
33.905, -78.976 (the zone’s center; the record gives no point)

An 11 year old boy was on his body board and was pulled 150 feet into the ocean by a rip current and drowned.

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Rip Current, Coastal Horry2014-07-1911MaleIn WaterDirect

What these are

Rip Current
A narrow, fast current flowing away from the beach that caused a drowning or rescue.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Carolina in 2014Every state in 2014This day in weather historyWarnings in South Carolina, July 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 535650.